Are drug allergies dangerous?
Article by Pharmacist Nguyen Thu Giang - Faculty of Pharmacy - Vinmec Times City International General Hospital.
Adverse drug reactions (ADRs) are divided into predictable (related to the pharmacological effects of the drug in normal people) and unforeseen (related to the immune response of the drug). individual and sometimes due to genetic differences in susceptible patients). Drug allergy is an unpredictable and immune-mediated type of reaction.
1. Are drug allergies dangerous?
According to the World Allergy Organization (WAO), immunoallergic reactions are divided into 2 types:
Immediate reactions: Occurs within the first 1 hour after the first dose of the drug. Late reactions: Appears within 1 hour, but usually 6 hours, even weeks or months after starting the drug. The main signs and symptoms of a drug allergy are rash, hives, or fever. However, drug allergies can cause serious reactions, even death, from drug allergies.
Immediate reaction has the potential to cause life-threatening anaphylaxis if the drug is re-administered. These reactions usually appear within a few minutes after the body is exposed to the drug, but can also start 1 hour after taking the drug, especially with drugs taken with meals, because food is slow to absorb.
Less common but often serious, life-threatening late reactions include Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and DRESS (The Drug Reaction) syndrome. with Eosinophilia and Systemic Symptoms).
2. Symptoms of serious reactions
2.1 Anaphylaxis Common symptoms:
Skin and mucous membranes: Erythema, pruritus, urticaria, angioedema, goose bumps, tingling, edema of lips, tongue or palate, metallic taste in oral cavity, the incidence is up to 90% of cases. Respiratory: Itching, stuffy nose, runny nose and sneezing; itching and "spasm" of the throat, difficulty breathing, hoarseness, wheezing, tightness in the chest, cough, cyanosis, appearance, prevalence up to 70% of cases Gastrointestinal: Abdominal pain, nausea, vomiting, diarrhea diarrhea and difficulty swallowing, the rate of up to 45% of cases Cardiovascular: Dizziness; syncope, altered mental status, chest pain, palpitations, arrhythmia, hypotension, dysarthria, urinary incontinence or cardiac arrest, incidence up to 45% of cases
In addition, there may be psychological changes such as anxiety, fear, confusion, feeling of impending doom, convulsions, headaches; Young children may experience sudden behavioral changes (clinging, crying, becoming irritable, stopping playing), itching, erythema and edema, lacrimation, conjunctival redness, and uterine contractions in women and babies. girl.
Fatal anaphylaxis is usually due to asphyxiation due to airway constriction or circulatory arrest, which can occur within minutes. Early administration of epinephrine will help prevent progression to life-threatening manifestations.
2.2 Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) These are serious mucosal reactions, often drug-induced, characterized by extensive necrosis and separation of the epidermis. SJS/TEN can occur in patients of any age. It is more common in women than men, with a male/female ratio of approximately 1:2. The overall mortality in patients with SJS/TEN is approximately 30%, ranging from approximately 10% for SJS to maximal. 50% for TEN. Mortality rates continue to rise up to one year after disease onset.
Stevens-Johnson syndrome (SJS): Appearance of bullae localized around natural cavities: eyes, nose, mouth, ears, genitals and anus. In addition, there may be high fever, pneumonia, liver and kidney dysfunction.
Toxic skin necrosis syndrome (TEN): The most severe form of drug allergy including:
Various skin lesions: Measles rash, scarlet fever, erythema or bullous bullae, The damage quickly spreads throughout the body. Injury to the eye mucosa: keratitis , purulent conjunctivitis, corneal ulcer. Gastrointestinal mucosal lesions: stomatitis, oral mucosal erosion, pharyngeal ulcers, pharynx, esophagus, stomach, intestines. Injury to the mucous membranes of the genital tract and urinary tract. There are also severe systemic symptoms such as fever, gastrointestinal bleeding, pneumonia, glomerulonephritis, hepatitis... 2.3 DRESS syndrome This is a rare drug reaction characterized by increased eosinophils and organ damage. This hypersensitivity reaction is rare but potentially life-threatening, and is characterized by an interval of up to 2-8 weeks from drug exposure to disease onset, with frequent relapses over a period of time. long-term despite discontinuation of the drug and is often associated with human herpes virus infection.
The rate of drug reactions with eosinophilia and systemic symptoms (DRESS) is unknown, however a seven-year study in the West Indies estimated the annual incidence to be 0.9 per 100,000 persons. DRESS can occur in children, but most cases occur in adults. Frequency varies depending on the drug and the patient's immune status. It ranged from 1 to 5 per 10,000 patients exposed to anticonvulsants, carbamazepine, and phenytoin, and appeared to be higher in patients receiving lamotrigine (1/300 adults and 1/100 children).
Common initial manifestations are: Fever 38 - 40°C, body malaise, fatigue, lymphadenitis and skin rash. In most cases, erythema is greater than 50% of the skin surface, in 20 to 30% of patients, the erythema progresses to exfoliative dermatitis (erythema diffuses and extends to more than 90% of the skin surface). Blisters and pustules may also occur. Approximately 90% of patients have organ failure, 50-60% have 2 or more organ failure, the most common are liver (60-80% cases), kidney (10-30%) and lung (5-25%). ). Cases of shock or multiple organ failure are rare and are often associated with disseminated intravascular coagulation or hemolytic syndrome. Severe hepatitis is the cause of the majority of DRESS-related deaths. Significantly elevated liver enzymes and bilirubin with jaundice and hepatic encephalopathy are predictors of death or life-threatening emergency in liver transplantation.
3. Prevention of drug allergies
If you have a drug allergy, the best prevention is to avoid medications with a history of allergies and inform your healthcare provider about your allergy history as well as your family's. If you experience an allergic reaction, you should go to the medical facility and see an immunologist - allergist.
Để đặt lịch khám tại viện, Quý khách vui lòng bấm số HOTLINE hoặc đặt lịch trực tiếp TẠI ĐÂY. Tải và đặt lịch khám tự động trên ứng dụng MyVinmec để quản lý, theo dõi lịch và đặt hẹn mọi lúc mọi nơi ngay trên ứng dụng.
Reference source: Update 2020